Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 44, NWS Anchorage, AK

November 15, 2009

NWS Anchorage, AK issued this blizzard warning at Nov 15, 2009, 9:20 AM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2009, 9:20 AM AKST (18:20 UTC)
Expired
Nov 15, 2009, 4:02 PM AKST
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 151820
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
920 AM AKST SUN NOV 15 2009

AKZ155-160300-
/X.NEW.PAFC.BZ.W.0044.091115T1820Z-091116T0300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
920 AM AKST SUN NOV 15 2009

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM AKST THIS EVENING ALONG
THE COAST NORTH OF KIPNUK AND ON NUNIVAK ISLAND...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 6 PM AKST THIS EVENING. 

NORTHWEST WINDS 35 MPH WITH GUSTS TO 45 MPH WILL COMBINE WITH
FREQUENT SNOW SHOWERS ALONG THE KUSKOKWIM DELTA COAST NORTH OF
KIPNUK AS WELL AS ON NUNIVAK ISLAND TO PRODUCE WHITE-OUT
CONDITIONS AT TIMES. ALTHOUGH VISIBILITIES MAY OCCASIONALLY
IMPROVE WITH BRIEF BREAKS BETWEEN SHOWERS...VISIBILITIES WILL
REMAIN LOW AS THE WINDS BLOW THE SNOW AROUND. WINDS AND SNOW
SHOWERS WILL DIMINISH LATE THIS AFTERNOON AND EVENING RESULTING 
IN MUCH IMPROVED VISIBILITIES...ALTHOUGH AREAS OF BLOWING SNOW
WILL PERSIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
1 follow-up statement
000 
WWAK42 PAFC 160102
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
402 PM AKST SUN NOV 15 2009

AKZ155-160215-
/X.CAN.PAFC.BZ.W.0044.000000T0000Z-091116T0300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
402 PM AKST SUN NOV 15 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

ALTHOUGH BLOWING SNOW AND SNOW SHOWERS WILL CONTINUE ALONG THE
COAST...BLIZZARD CONDITIONS HAVE ENDED. THUS...THE BLIZZARD
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Nov 15, 5:00 AM AKST, 4 hours 20 minutes earlier.

Area forecast discussion, Nov 15, 5:00 AM AKST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST SUN NOV 15 2009

.ANALYSIS AND UPPER LEVELS...
IN THE UPPER-LVLS...A LARGE LONG-WAVE TROUGH IS DRAPED FROM THE
CENTRAL BERING/ALEUTIANS EAST TO THE GULF OF AK...WITH AN UPPER-LOW
OVER THE SOUTHERN MAINLAND. NUMEROUS SHORTWAVES ROTATE AROUND THE
TROUGH...ENHANCING SNOW SHOWER ACTIVITY OVER THE MARINE AREAS IN THE
BERING AND GULF...BUT ALSO COASTAL AREAS OF PRINCE WILLIAM SOUND AND
THE KENAI PENINSULA. AN UPPER-RIDGE IS BEGINNING TO BUILD THROUGH THE
FAR WESTERN BERING. AT THE SURFACE A WEAK WAVE OF LOW PRESSURE IS
DEVELOPING NEAR MIDDLETON ISLAND...AND DRIFTING SLIGHTLY TO THE EAST.
FURTHER WEST...A GALE FORCE FRONT IS ADVANCING TOWARDS THE WESTERN
ALEUTIANS.

.MODEL DISCUSSION...
MODELS ARE ACCEPTABLY CAPTURING THE MAJOR FEATURES THROUGH THE
SHORT-TERM FORECAST PERIOD. THE WAVE OF LOW PRESSURE OVER THE N GULF
WILL DRIFT TO THE EAST AND WEAKEN ON MONDAY...WITH ANOTHER ONE
RE-DEVELOPING JUST SOUTH OF CAPE SUCKLING ON TUESDAY. THE FRONT
MOVING INTO THE WESTERN ALEUTIANS LATE SUNDAY AND MONDAY WILL STALL
OVER THE CENTRAL ALEUTIANS AND BERING ON TUESDAY. A WAVE OF LOW
PRESSURE WILL DEVELOP ALONG THE FRONT NEAR DUTCH HARBOR ON TUESDAY
AND SLIP INTO THE NORTH PACIFIC. THE GFS WAS EMPLOYED FOR THE MORNING
FORECAST PACKAGE.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
COLD AND DRY CONDITIONS TO CONTINUE FOR MUCH OF THE SOUTHERN MAINLAND
AS THE UPPER-LOW AND TROUGH REMAIN THE PREDOMINANT FEATURES. FOCAL
POINT OF PRECIPITATION WILL RESIDE WITH THE WEAK WAVES OF LOW
PRESSURE OVER THE NORTHERN GULF AND SHORTWAVE ENERGY ENHANCING THE
SNOW SHOWER ACTIVITY OVER COASTAL AREAS OF PRINCE WILLIAM SOUND...AND
OVER THE MOUNTAINS OF THE EASTERN COPPER RIVER BASIN THROUGH TUESDAY.

.SOUTHWEST...
SCATTERED SNOW SHOWERS ALONG UPSLOPE AND COASTAL AREAS OF BRISTOL BAY
AND THE KUSKOWIM DELTA...OTHERWISE COLD AND MOSTLY DRY. BRISK
COLD-ADVECTION FLOW OVER THE AKPEN WEAKENS THROUGH MONDAY AS THE LOW
OVER THE GULF DRIFTS EAST AND DISSIPATES AND THE PRESSURE GRADIENT
RELAXES.

.BERING SEA/ALEUTIANS...
SHOWERS GIVE WAY TO A STEADIER PRECIPITATION AS THE GALE FORCE FRONT
ADVANCES EAST THROUGH THE ALEUTIANS. WARMER AIR WITH THE SYSTEM LOOKS
TO TRANSITION SNOW TO RAIN AS THE SYSTEM MOVES EAST. A LOW WILL
DEVELOP NEAR DUTCH HARBOR ON TUESDAY...AND THE LOW SLIPS SOUTH OF THE
AKPEN.

.LONG TERM FORECAST...
LOW CONFIDENCE CONTINUES IN TRACK OF INDIVIDUAL STORMS IN THE
EXTENDED PERIOD. THROUGH THE MEDIUM RANGE...COLD AND DRY ACROSS THE
SOUTHERN MAINLAND...WHILE REMAINING UNSETTLED OVER THE WESTERN AOR.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE...352 411 412 413 414 132 150 155 160 165 170 171 172
                175 176 179 180 185
HEAVY FREEZING SPRAY...412 414 121 130 132 138 160 165 180

JAM NOV 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 4:00 PM AKSTGale WarningAFC12 hr
Nov 14, 4:00 PM AKSTGale WarningAFC12 hr
Nov 14, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Nov 14, 4:00 PM AKSTSmall Craft AdvisoryAFC24 hr
Nov 14, 4:00 PM AKSTHeavy Freezing Spray WarningAFC48 hr
Nov 14, 4:00 PM AKSTHeavy Freezing Spray WarningAFC
Nov 14, 4:00 PM AKSTHeavy Freezing Spray WarningAFC5 days
Nov 15, 4:00 AM AKSTGale WarningAFC12 hr
Nov 15, 4:00 AM AKSTGale WarningAFC14 hr
Nov 15, 4:00 AM AKSTGale WarningAFC24 hr
Nov 15, 4:00 AM AKSTSmall Craft AdvisoryAFC4 days
Nov 15, 4:00 AM AKSTHeavy Freezing Spray WarningAFC5 days
Nov 15, 4:00 AM AKSTHeavy Freezing Spray WarningAFC
Nov 15, 4:00 AM AKSTHeavy Freezing Spray WarningAFC5 days

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.